Florida, 2015

Hail in Florida, July 6, 2015

July 6, 2015 · NWS MLB · 1 event in 1 county or zone

Thunderstorms developed along the west coast sea breeze and became strong as they approached Volusia County, producing small hail and some minor tree damage in De Leon Springs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Thunderstorms developed along the west coast sea breeze and became strong as they approached Volusia County, producing small hail and some minor tree damage in De Leon Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 6, 2:34 PM EST, 43 minutes earlier.

Area forecast discussion, Jul 6, 2:34 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
334 PM EDT MON JUL 6 2015

.DISCUSSION...

TONIGHT...CONVECTION SLOWER TO GET GOING ALONG THE EAST COAST SEA
BREEZE BUT THE WEST COAST BOUNDARY WAS QUITE ACTIVE. THIS WILL SET
UP A STRONG EAST/WEST BOUNDARY COLLISION. THE LATEST HRRR MODEL RUN
SHOWS THIS OCCURRING TOWARDS THE EAST SIDE OF THE PENINSULA FROM
ORLANDO/CAPE CANAVERAL NORTH EARLY THIS EVENING...THEN THE FOCUS
SHOULD SHIFT ACROSS SOUTH BREVARD AND REACH TO OKEECHOBEE BY LATE
IN THE EVENING. COVERAGE WILL PROBABLY BE 50-60 PERCENT...BUT NOT
AS HIGH AS LAST NIGHT. A FEW OF THE STORMS WILL BE STRONG TO
MARGINALLY SEVERE WITH FREQUENT LIGHTNING BEING THE MAIN THREAT.

TUE-WED...SURFACE RIDGE AXIS OVER THE CENTRAL PENINSULA ON TUE WILL
BEGIN TO LIFT SLIGHTLY NORTH ON WED. LIGHT S/SSW MORNING WINDS WILL
TRANSITION TO SE/ESE EACH AFTERNOON. PRECIPITABLE WATER VALUES
ARE FORECAST 1.70-1.90 INCHES ON TUE THEN DRIER AIR IS STILL
FORECAST TO INFILTRATE FROM THE SOUTHEAST LATE WED. LATEST MOS HAS
HIGHEST COASTAL POPS IN THE NORTH...TO THE NORTH OF THE SURFACE
RIDGE AXIS. WILL GO CLOSE TO THEIR 40-50 PERCENT VALUES FOR THE
NORTH COAST AND OVER THE INTERIOR. ON WED...20-30 PERCENT ARE
INDICATED ALONG THE EAST COAST AND AROUND 40 PERCENT FOR THE
INTERIOR. STEERING FLOW STILL LOOKS TO BE LIGHT SOUTHWESTERLY ON
TUE...THEN SERLY/ERLY ON WED.

THU-MON...(MODIFIED PREVIOUS DISCUSSION) THE CENTER OF MID-LEVEL
HIGH PRESSURE WILL RETROGRADE WESTWARD FROM THE WESTERN ATLC
TOWARDS THE DEEP SOUTH DURING THIS TIME. AT THE SURFACE...HIGH
PRESSURE RIDGING OVER THE NORTH PENINSULA ON THU WILL GET NUDGED
FURTHER SOUTH THIS WEEKEND BACK ACROSS THE CENTRAL PENINSULA. ERLY
STEERING FLOW FOR STORMS FORECAST EACH DAY IN THE EXTENDED WITH
AFTERNOON/EVENING FOCUS FOR STORMS ACROSS THE WESTERN PENINSULA.
AS A RESULT EXPECT BELOW NORMAL PCPN CHANCES THROUGH MOST OF THIS
PERIOD. CONSENSUS MOS POPS HAVE RISEN FOR SUN/MON AS THE MODELS
INDICATE A BACK DOOR FRONTAL TROUGH APPROACHING. TEMPERATURES
SHOULD BE WITHIN A COUPLE DEGREES OF CLIMO FOR BOTH HIGHS/LOWS.

&&

.AVIATION...
SEA BREEZES PUSHING SLOWLY INLAND AND THERE WILL BE A MERGER
BETWEEN THE TWO AGAIN DURING THE LATE AFTERNOON AND INTO EVENING.
THERE IS STILL SOME WESTERLY STEERING FLOW...SO THE STORMS THAT
FORM INLAND WILL PROBABLY PUSH BACK AND TEMPO GROUPS MAY BE
NEEDED INTO EVENING AT SOME OF THE EAST COASTAL SITES. CONVECTION
IS EXPECTED TO DIMINISH DURING THE LATE EVENING. ON TUE...THE
ATMOSPHERE IS FORECAST TO BE TYPICALLY MOIST. STEERING FLOW LOOKS
WEAKER WHICH SHOULD FAVOR THE HIGHEST AFTERNOON STORM CHANCES
ACROSS INLAND SITES.

&&

.MARINE...

TUE-FRI...SURFACE RIDGE AXIS OVER THE CENTRAL PENINSULA TUE WILL
LIFT INTO NORTH FLORIDA WED-FRI. A FEW STORMS MAY MOVE OFF OF THE
COAST FROM THE CAPE NORTHWARD TUE. STEERING FLOW THEN BACKS TO
EASTERLY WED-FRI AND SOME DRYING OCCURS...BRINGING DECREASED STORM
CHANCES TO THE WATERS. FAVORABLE BOATING CONDITIONS WITH SEAS AOB
3 FT. THE EAST COAST SEA BREEZE WILL DEVELOP EACH DAY AND ADVANCE
INLAND WITH A MODEST INCREASE IN SPEEDS ALONG THE COAST EACH
AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  90  74  89 /  40  40  20  20
MCO  74  94  74  92 /  30  50  20  40
MLB  73  88  75  88 /  30  30  20  20
VRB  72  89  73  90 /  30  20  20  20
LEE  75  94  76  92 /  20  40  20  40
SFB  75  93  75  92 /  40  50  20  40
ORL  76  93  76  91 /  30  50  20  40
FPR  71  89  73  89 /  30  20  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

GRIDS...LASCODY
IMPACT WX/AVIATION...KELLY
Hazardous weather outlook, Jul 6, 10:25 AM EST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1125 AM EDT MON JUL 6 2015

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-062200-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
1125 AM EDT MON JUL 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
DATA FROM THIS MORNINGS WEATHER BALLOON SHOWS SOME DRIER AIR IN THE
LOW LEVELS SO THIS WILL DELAY THE ONSET OF CONVECTION. BUT THE
AIRMASS WILL BECOME SUFFICIENTLY UNSTABLE THIS AFTERNOON TO ALLOW
SCATTERED LIGHTNING STORMS TO DEVELOP ALONG SEA AND LAKE BREEZE
BOUNDARIES. STORM CHANCES WILL BE A LITTLE HIGHER OVER THE INTERIOR
AND SOUTHERN COUNTIES TODAY AND THE ACTIVITY IS EXPECTED TO LINGER
INTO EARLY EVENING.

STORM MOTION TODAY WILL BE TOWARD THE EAST NORTHEAST AT AROUND 10
MPH. THE MOST INTENSE STORMS TODAY WILL BE CAPABLE OF PRODUCING
STRONG TO LOCALLY SEVERE WIND GUSTS OF 40 TO 60 MPH...HAIL UP TO
DIME OR PENNY SIZE...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES
AND TORRENTIAL RAINFALL OF 1 TO 3 INCHES IN A 1 TO 2 HOUR PERIOD.

MOVE INDOORS TO SAFETY IF SKIES LOOK THREATENING...AND IF THUNDER
ROARS HEAD INDOORS.

.MARINE THUNDERSTORM GUST IMPACT...
TODAYS STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS ABOVE
34 KNOTS AND LOCALLY HIGHER WAVES ON INLAND LAKES...AS WELL AS THE
INTRACOASTAL AND NEAR SHORE ATLANTIC WATERS...MAINLY OFFSHORE
VOLUSIA AND BREVARD COUNTIES. BOATERS SHOULD WATCH FOR STORMS
APPROACHING FROM THE WEST TODAY.

.RIP CURRENT IMPACT...
WEATHER AND OCEAN CONDITIONS WILL RESULT IN A MODERATE THREAT FOR
RIP CURRENTS AT AREA BEACHES TODAY. THE THREAT WILL BE HIGHEST
FROM JUST AFTER SUNRISE THROUGH ABOUT 1 PM THIS AFTERNOON DUE TO
TIDAL EFFECTS. TO LESSEN YOUR CHANCE FOR BEING CAUGHT IN A RIP
CURRENT...SWIM ONLY WITHIN SIGHT OF A LIFEGUARD...AND NEVER SWIM
ALONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SCATTERED LIGHTNING STORMS ARE FORECAST EACH AFTERNOON AND
EVENING THROUGH MID WEEK...BECOMING ISOLATED TO SCATTERED FROM
ABOUT THURSDAY INTO NEXT WEEKEND AS THE PREVAILING FLOW BECOMES
MORE EASTERLY AND THE LOCAL AIR MASS BECOMES DRIER. THE PRIMARY
THREATS WILL BE CLOUD TO GROUND LIGHTNING AND LOCALLY GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

KELLY/CRISTALDI

In the hours before

Special weather statement, Jul 6, 1:33 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
233 PM EDT MON JUL 6 2015

FLZ044-061900-
NORTHERN LAKE COUNTY FL-
233 PM EDT MON JUL 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWEST LAKE COUNTY UNTIL 300
PM EDT...

AT 232 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
THE VILLAGES...NEARLY STATIONARY.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LADY LAKE...EMERALDA...THE VILLAGES AND FRUITLAND PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING AND STRONG WIND
GUSTS...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE
LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL BOATS. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL REDUCE
VISIBILITY AND MAY LEAD TO TEMPORARY FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM A THUNDERSTORM. SEEK
SHELTER INSIDE A BUILDING OR VEHICLE. OPEN SHELTERS FOUND IN PARKS...
ON BEACHES OR GOLF COURSES OFFER NO PROTECTION FROM THE DANGERS OF
LIGHTNING.

&&

LAT...LON 2896 8195 2896 8182 2878 8190 2878 8195
TIME...MOT...LOC 1832Z 005DEG 9KT 2891 8199

KELLY
Special weather statement, Jul 6, 2:25 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
325 PM EDT MON JUL 6 2015

FLZ041-044-062015-
NORTHERN LAKE COUNTY FL-INLAND VOLUSIA COUNTY FL-
325 PM EDT MON JUL 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAKE AND WEST
CENTRAL VOLUSIA COUNTIES UNTIL 415 PM EDT...

AT 323 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PITTMAN...OR 7 MILES NORTHWEST OF PAISLEY...MOVING EAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PAISLEY...DELEON SPRINGS...PITTMAN...UMATILLA AND LAKE DORR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING AND STRONG WIND
GUSTS...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE
LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL BOATS. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL REDUCE
VISIBILITY AND MAY LEAD TO TEMPORARY FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM A THUNDERSTORM. SEEK
SHELTER INSIDE A BUILDING OR VEHICLE. OPEN SHELTERS FOUND IN PARKS...
ON BEACHES OR GOLF COURSES OFFER NO PROTECTION FROM THE DANGERS OF
LIGHTNING.

&&

LAT...LON 2915 8136 2893 8135 2895 8168 2896 8168
      2896 8166 2905 8166 2905 8164 2918 8164
      2919 8150
TIME...MOT...LOC 1923Z 268DEG 11KT 2907 8159

KELLY
Special weather statement, Jul 6, 3:00 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
400 PM EDT MON JUL 6 2015

FLZ041-141-062045-
INLAND VOLUSIA COUNTY FL-COASTAL VOLUSIA COUNTY FL-
400 PM EDT MON JUL 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VOLUSIA COUNTY UNTIL
445 PM EDT...

AT 358 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER BARBERVILLE...MOVING EAST AT 10 MPH. OTHER STRONG STORMS SHOULD
DEVELOP AS A RESULT OF COLLISIONS WITH THE EAST COAST SEA BREEZE
OVER INTERIOR VOLUSIA COUNTY.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DELAND...ORANGE CITY...LAKE HELEN...PIERSON AND BARBERVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING AND STRONG WIND
GUSTS...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE
LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL BOATS. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL REDUCE
VISIBILITY AND MAY LEAD TO TEMPORARY FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM A THUNDERSTORM. SEEK
SHELTER INSIDE A BUILDING OR VEHICLE. OPEN SHELTERS FOUND IN PARKS...
ON BEACHES OR GOLF COURSES OFFER NO PROTECTION FROM THE DANGERS OF
LIGHTNING.

&&

LAT...LON 2926 8142 2926 8125 2898 8111 2895 8136
      2896 8137 2899 8136 2899 8137 2903 8140
      2906 8146 2909 8146 2910 8149 2917 8152
      2920 8156 2920 8159 2925 8164 2929 8165
      2932 8168 2937 8146 2940 8142
TIME...MOT...LOC 1958Z 268DEG 11KT 2918 8139

KELLY

The radar

The Melbourne radar (KMLB), 135 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Volusia

When
July 6, 3:17 PM EST
Where
Volusia County, 2.83 mi NNW of De Leon Spgs
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
29.160, -81.360

A trained storm spotter reported penny-sized hail and a few large tree branches down just east of U.S. Highway 17 in De Leon Springs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577886.